The rank of quotients of \(J_0(N)\). (English) Zbl 1013.11030

From the introduction: The author extends the results of W. Duke [Invent. Math. 119, 165-174 (1995; Zbl 0838.11035)] on \(L\)-functions with low-order zeros at \(s = 1\) with the following two (unconditional) theorems.
Theorem 1.1. There exists a positive constant \(a_1\) such that for sufficiently large \(N\), prime, there is a quotient of \(J_0(N)\) with rank zero over \(\mathbb{Q}\) that has dimension at least \(a_1D_N\).
Theorem 1.2. There exists a positive constant \(b_1\) such that for sufficiently large \(N\), prime, the Jacobian of \(X^*_0(N) = X_0(N)/w_N\) has rank at least \(b_1D_N\) over \(\mathbb{Q}\). Here \(w_N\) denotes the Atkin-Lehner involution \(z\to -1/N_z\).
He gives lower bounds for \(a_1\) and \(b_1\), but these are certainly far short of optimal. He proves the necessary results for a wider class of \(L\)-functions, namely, those twisted by Dirichlet characters.
He further proves the following, which (setting \(\chi =1\)) implies Theorem 1.1 through the work of Kolyvagin.
Theorem 1.3. Fix a character \(\chi\). For \(N\) large and prime, at least \(a_\chi D_N\) of the \(L_f(1,\chi)\)’s are nonzero, where \(a_\chi > 0\) depends only on \(\chi\). In particular, for \(\chi =1\), at least \(1/48-\varepsilon\) are nonzero for sufficiently large \(N\) depending on \(\varepsilon > 0\).
Finally, he proves the following, which (for \(\chi = 1\) and \(n = 1\)) implies Theorem 1.2 upon applying the results of Gross and Zagier.
Theorem 1.4. Fix \(\chi\) a real character, and let \(n\) be a positive integer. For \(N\) large and prime, at least \(b^{(n)}_\chi\) of the \(\xi_f(s,\chi)\) have a nonzero \(n\)th derivative at \(s = 1\), where \(b^{(n)}_\chi > 0\) depends only on \(n\) and \(\chi\). In particular, one may take \(b^{(1)}_1\) to be at least 0.015.
His methods follow those of Duke, in that he examines first and second moments of the \(\xi_f\)’s, but with two notable changes, each of which saves a factor of \(\log N\) in the desired proportions. First, he uses the Eichler-Selberg trace formula for Hecke operators over \(S_2(\Gamma_0(N))\), rather than Petersson’s formula for arithmetically weighted averages of eigenvalues of Hecke operators. Second, employing an idea dating back at least to Selberg, he weights the \(\xi_f\)’s with “mollifiers” \(m_f\), designed to lessen the influence of the largest \(\xi_f\)’s on the sum.


11G40 \(L\)-functions of varieties over global fields; Birch-Swinnerton-Dyer conjecture
11F67 Special values of automorphic \(L\)-series, periods of automorphic forms, cohomology, modular symbols
11F72 Spectral theory; trace formulas (e.g., that of Selberg)
11G18 Arithmetic aspects of modular and Shimura varieties


Zbl 0838.11035
Full Text: DOI


[1] Armand Brumer, The rank of \(J_ 0(N)\) , Astérisque (1995), no. 228, 3, 41-68, in Columbia University Number Theory Seminar (New York, 1992), Soc. Math. France, Montrouge. · Zbl 0851.11035
[2] D. A. Burgess, On character sums and \(L\)-series. II , Proc. London Math. Soc. (3) 13 (1963), 524-536. · Zbl 0123.04404
[3] Harold Davenport, Multiplicative number theory , Graduate Texts in Mathematics, vol. 74, Springer-Verlag, New York, 1980, 2d ed. · Zbl 0453.10002
[4] W. Duke, The critical order of vanishing of automorphic \(L\)-functions with large level , Invent. Math. 119 (1995), no. 1, 165-174. · Zbl 0838.11035
[5] B. Gross, W. Kohnen, and D. Zagier, Heegner points and derivatives of \(L\)-series. II , Math. Ann. 278 (1987), no. 1-4, 497-562. · Zbl 0641.14013
[6] Benedict H. Gross and Don B. Zagier, Heegner points and derivatives of \(L\)-series , Invent. Math. 84 (1986), no. 2, 225-320. · Zbl 0608.14019
[7] S. Kamienny, Torsion points on elliptic curves over fields of higher degree , Internat. Math. Res. Notices (1992), no. 6, 129-133. · Zbl 0807.14022
[8] V. Kolyvagin and D. Logachev, Finiteness of the Shafarevich-Tate group and the group of rational points for some modular abelian varieties , Leningrad Math. J. 1 (1990), 1229-1253. · Zbl 0728.14026
[9] B. Mazur, Modular curves and the Eisenstein ideal , Inst. Hautes Études Sci. Publ. Math. (1977), no. 47, 33-186 (1978). · Zbl 0394.14008
[10] Loïc Merel, Bornes pour la torsion des courbes elliptiques sur les corps de nombres , Invent. Math. 124 (1996), no. 1-3, 437-449. · Zbl 0936.11037
[11] Jean-François Mestre, Formules explicites et minorations de conducteurs de variétés algébriques , Compositio Math. 58 (1986), no. 2, 209-232. · Zbl 0607.14012
[12] M. Ram Murty, The analytic rank of \(J_ 0(N)(\mathbf Q)\) , Number theory (Halifax, NS, 1994), CMS Conf. Proc., vol. 15, Amer. Math. Soc., Providence, RI, 1995, pp. 263-277. · Zbl 0851.11036
[13] René Schoof and Marcel van der Vlugt, Hecke operators and the weight distributions of certain codes , J. Combin. Theory Ser. A 57 (1991), no. 2, 163-186. · Zbl 0729.11065
[14] A. Selberg, On the zeros of Riemann’s zeta-function , Skr. Norske Vid. Akad. Oslo I (1942), no. 10, reprinted in Collected Papers, Vol. I, Springer-Verlag, Berlin, 1989, 85-141. · Zbl 0028.11101
[15] Jean-Pierre Serre, Répartition asymptotique des valeurs propres de l’opérateur de Hecke \(T_ p\) , J. Amer. Math. Soc. 10 (1997), no. 1, 75-102. JSTOR: · Zbl 0871.11032
[16] Goro Shimura, Introduction to the arithmetic theory of automorphic functions , Publications of the Mathematical Society of Japan, No. 11. Iwanami Shoten, Publishers, Tokyo, 1971. · Zbl 0221.10029
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.